Florida, 2022Rip Current in Florida, July 8, 2022
July 8, 2022 · NWS MLB · 1 event in 1 county or zone
A 14-year-old male from Altamonte Springs, FL was caught in a rip current and drowned at Daytona Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 14-year-old male from Altamonte Springs, FL was caught in a rip current and drowned at Daytona Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 8, 2:55 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 2:55 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EDT Fri Jul 8 2022
.DISCUSSION...
Current-Tonight... The east coast sea breeze has formed and is
currently pushing inland this afternoon, sparking scattered
showers and isolated lightning along the boundary. A swath of
drier air continues to push through ECFL this afternoon, with
GOES PW values ranging from 1.4-1.6" from Melbourne to Kissimmee
to Leesburg to Daytona.
The axis of the mid level ridge remains north of ECFL with a very
weak col beginning to develop along the SE seaboard by tonight.
The Atlantic surface ridge axis will remain overhead, allowing
for light synoptic S-SSE flow through the overnight hours. Due to
the drier air filtering into the area, have continued to cap PoPs
at 40 percent for the far western interior this afternoon, and
tapering to 20-30 towards the coast. The strongest storms will be
capable of producing wind gusts around 40 mph, cloud to ground
lightning, and 1 to 3 inches of rainfall in a 60 to 90 minute
period, which may cause local road, urban and poor drainage
flooding. Lingering showers, and possibly an isolated lightning
storm, will begin to diminish shortly after sunset, leaving
mostly quiet conditions overnight. Tonight's low temperatures will
be in the upper 70s under partly cloudy skies.
Sat-Mon... (Modified Previous Discussion) Mid/upper level trough
extending down the eastern U.S. will shift a weak front southward
through through the southeast states into the weekend, which will
shift the Atlantic ridge axis gradually south of the area.
Developing S/SW flow and increasing moisture ahead of the
approaching front will lead to increasing rain chances for the
region through the weekend and into early next week, as front
stalls near to north of North FL. Rain chances rise to 40- 50
percent for much of the area on Saturday and then to 50-70
percent on Sunday and Monday. While sea breeze may be slower to
develop due to the offshore component of the low level winds, it
will still be able to form each afternoon and push inland.
Scattered showers and storms will develop on Saturday afternoon,
with coverage becoming scattered to numerous on Sunday and Monday.
Some stronger storms will be possible, especially with late day
boundary collisions focused across east central FL, with
convection diminishing or shifting offshore through late afternoon
into the evening hours.
It will remain hot and humid through the period, with highs in the
low to mid 90s and heat index values in the triple digits, around
100-107. Overnight lows will remain warm in the mid to upper 70s.
Tue-Thu... (Previous Discussion) Stalled frontal boundary north
of the area will fade, with Atlantic ridge building back northward
across the area through the middle of next week. Greatest
coverage of afternoon showers and storms will begin to shift back
across the interior as sea breeze is able to move a little farther
inland, but PoPs look to remain near to above normal, with rain
chances around 50-60 percent on Tue-Wed and 60-70 percent on Thu.
Near to above normal temperatures will persist, with highs in the
low to mid 90s and lows in the mid to upper 70s.
&&
.AVIATION... VFR conditions outside of convection expected through
the TAF period. ECSB has formed and is moving inland, sparking
scattered showers and storms along the boundary, mainly from MLB
southward. Scattered SHRA/TSRA across interior in the
afternoon. Have continued to keep TEMPOs out due to PoPs being
less then 50 percent. VCSH until 19Z for SUA, and until 01Z for
DAB and SFB. VCTS from 20-01Z for MCO, LEE, and ISM; VCTS until
20Z for MLB-FPR. Winds becoming southerly and light overnight
before increasing to around 10 KT by mid morning.
&&
.MARINE...
Current-Tonight... Favorable boating conditions through tonight.
Isolated to scattered showers ongoing across the Atlantic this
afternoon, mainly from Brevard southward. Current buoy 41009
observations show seas are around 2 ft with SE winds around 5 KT.
S-SE flow around 10 KT this afternoon will increase to 12- 16KT
overnight. Seas mainly around 3ft, occasionally reaching 4ft well
offshore.
Sat-Wed...(Modified Previous Discussion) Atlantic ridge axis will
gradually shift southward of the area into the weekend as a weak
front approaches and stalls near to just north of North FL through
early next week. S/SE winds up to 10- 15 knots will become S/SW
into Sun-Mon, but winds near the coast will still become SE in the
afternoon as the sea breeze forms and shifts slowly inland. Winds
then become S/SE again into Tue as Atlantic ridge begins to shift
back north. Seas will continue around 2-3 feet mostly, with 4
foot seas possible offshore Sunday night as well as briefly on
Wednesday afternoon.
Isolated storms will be possible, especially over the Gulf Stream
waters during the overnight and morning hours, with an increasing
potential for offshore moving storms in the afternoon and evening on
Sunday and Monday as SW steering flow strengthens slightly.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 77 95 76 94 / 10 40 20 60
MCO 77 95 77 94 / 20 50 10 70
MLB 77 92 77 93 / 10 30 10 50
VRB 75 92 75 93 / 10 30 10 50
LEE 77 94 77 92 / 30 50 20 70
SFB 77 95 77 93 / 20 50 10 60
ORL 79 97 79 95 / 20 50 10 70
FPR 75 90 75 92 / 10 30 10 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECAST...Watson
RADAR....Kelly
AVIATION...Watson/Law
Hazardous weather outlook, Jul 8, 9:57 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1057 AM EDT Fri Jul 8 2022
AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-090045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1057 AM EDT Fri Jul 8 2022
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Slightly drier air spreading across east central Florida should
reduce coverage of showers and lightning storms today. Isolated
showers are forecast to develop along the Treasure and Space
Coasts through late morning, with scattered showers and storms
shifting to the interior as the Atlantic sea breeze develops and
pushes inland during the afternoon through sunset.
Todays storms will move slowly west and northwest at 5 to 10 mph,
with the most intense storms producing wind gusts to around 40
mph, cloud to ground lightning, and 1 to 3 inches of rainfall in
a 60 to 90 minute period, which may cause local road, urban and
poor drainage flooding. Move indoors to safety at the first sign
of threatening skies, or if you hear thunder.
.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms could produce wind gusts to 35 knots over
inland lakes today, mainly west of I-95.
.RIP CURRENT IMPACT...
There will be a moderate risk of rip currents at all east central
Florida beaches today. While rip currents will be present all
day, the risk will be highest through 1230 PM this afternoon, and
again after 700 PM this evening. To reduce your risk of getting
caught in the seaward pull of a rip current, always swim near a
lifeguard and never enter the ocean alone.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Coverage of showers and lightning storms is expected to become
scattered to locally numerous this weekend into early next week.
The main threats from stronger storms will be frequent lightning
strikes, gusty winds, and torrential downpours.
A moderate risk of rip currents is expected to continue from this
weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Cristaldi/Watson
Rip Current, Coastal Volusia County
- When
- July 8, 6:30 PM EST
- Where
- Coastal Volusia County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
Volusia County Ocean Rescue and local broadcast media relayed reports that a 14-year-old male from Altamonte Springs, FL drowned after being caught in a rip current at Daytona Beach. The incident occurred around 1830LST in vicinity of the Hard Rock Hotel. Several teenagers were swimming and the victim was caught in the rip current and went under the surf. Beach safety personnel and the Coast Guard deployed to search for the missing teenager. The victim was found less than a mile north along the beach at approximately 2030LST. He was transported to a local hospital where he was pronounced dead.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 8 to 13, 202255 deaths · 37 events
- Heat in Arizona, July 8 to 9, 20222 deaths · 1 event
- Rip Current in Florida, July 8, 20221 death · 1 event
- Damaging Winds in Georgia, July 8, 2022$27,000 · 55 kt wind · 30 events
- Dust Devil in Nevada, July 8, 20226 injured · 1 event
- Damaging Winds in Illinois, July 8, 20221 injured · $51,000 · 65 kt wind · 6 events
- Damaging Winds in Missouri, July 8, 2022$90,000 · 70 kt wind · 2 events
- Damaging Winds in Missouri, July 8, 2022$75,000 · 61 kt wind · 4 events
- Hail and Damaging Wind in South Carolina, July 8, 2022$75,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in Kentucky, July 8 to 9, 2022$50,000 · 56 kt wind · 10 events
- Heat in Texas, July 8 to 12, 202226 events
- Flash Flood and Hail in New Mexico, July 8, 2022$25,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029781.